North Dakota, 2010High Wind in North Dakota, April 28, 2010
April 28, 2010 · NWS BIS · 1 event in 1 county or zone
Areas of showers allowed an isolated damaging wind gust to reach the surface over LaMoure County in southeast North Dakota. A strong synoptic low pressure system produced wind advisory criteria winds further west across central portions of the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of showers allowed an isolated damaging wind gust to reach the surface over LaMoure County in southeast North Dakota. A strong synoptic low pressure system produced wind advisory criteria winds further west across central portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 28, 2:47 PM CST, 52 minutes earlier.
Area forecast discussion, Apr 28, 2:47 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED APR 28 2010
.SYNOPSIS...
A HIGHLY AMPLIFIED FLOW PATTERN WILL ESTABLISH ITSELF ACROSS NORTH
AMERICA. THIS IS EXPECTED TO OCCUR AS A BUILDING RIDGE ACROSS THE
EASTERN PACIFIC INDUCES THE DOWNSTREAM DIGGING OF A POTENT STORM
SYSTEM ACROSS THE PACIFIC NORTHWEST. THIS WILL SET THE STAGE FOR A
COOL...WET AND BREEZY PERIOD ACROSS THE NORTHERN PLAINS
THROUGH THE WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN FORECAST CHALLENGES DURING THE SHORT TERM PERIOD WILL BE
WINDS THIS AFTERNOON...AND THEN WILL TURN TO PRECIPITATION CHANCES
AND TEMPERATURES THROUGH THE PERIOD. THE 12 UTC MODEL SUITE IS IN
REASONABLE AGREEMENT WITH THE LARGE SCALE FEATURES...SO A MODEL
BLEND WAS USED FOR THIS PACKAGE.
THE AFOREMENTIONED STORM SYSTEM IS NOW AFFECTING THE NORTHERN
PLAINS. A STRONG ASSOCIATED SURFACE LOW ALONG THE FRONT RANGE OF THE
NORTHERN ROCKIES HAS LED TO A STRONG PRESSURE GRADIENT ACROSS NORTH
DAKOTA THIS AFTERNOON. WINDS HAVE BEEN GUSTING OUT OF THE
SOUTHEAST...JUST UNDER THE 50 KNOT WARNING CRITERIA. I AM EXPECTED
THE WINDS TO REMAIN UNDER THIS MAGIC NUMBER THROUGH THE
AFTERNOON...ALBEIT CLOSE. THEREFORE...NO HIGH WIND WARNING IS
ANTICIPATED. HOWEVER...I HAVE UPDATED THE NPW TO WORD IT WITH GUSTS
UP TO 55 MPH ACROSS THE JAMES RIVER VALLEY.
THE OTHER CONCERN FOR LATE THIS AFTERNOON/EVENING IS THE POSSIBILITY
FOR STRONG THUNDERSTORM DEVELOPMENT. LATEST RADAR IMAGERY SHOWS SOME
SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS FAR EASTERN MT
AND WESTERN SD. THIS APPEARS TO BE ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE INTERACTING WITH THE FRONTAL ZONE ACROSS WESTERN ND.
THIS ACTIVITY SHOULD BECOME MORE ORGANIZED AS A STRONG MID LEVEL JET
NOSES IN ACROSS SOUTHERN NORTH DAKOTA. THIS WILL RESULT IN 0-6KM
BULK SHEAR IN EXCESS OF 40 KNOTS ACROSS SOUTH CENTRAL NORTH DAKOTA
BY EARLY THIS EVENING. THE MAIN LIMITING FACTOR IS LOW LEVEL
MOISTURE. MEDIOCRE DEW POINTS IN THE LOW TO MID 40S ARE RESULTING IN
UNDER 1000 J/KG OF CAPE. ADDITIONALLY...A RATHER STOUT CAP IS IN
PLACE. IN SPITE OF THIS...HEIGHT FALLS AND STRONGER SYNOPTIC SCALE
ASCENT ASSOCIATED WITH THE UPPER LEVEL SYSTEM SHOULD ALLOW PARCELS
TO REACH THEIR LFC BY EARLY EVENING. THE THREAT FOR SEVERE WEATHER
SHOULD DIMINISH OVERNIGHT AND SHOULD BE CONFINED TO SOUTH CENTRAL
NORTH DAKOTA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND ON
FRIDAY...MAINLY ACROSS THE JAMES RIVER VALLEY AND POINTS EAST. MOST
AREAS WILL LIKELY SEE A DRY PERIOD ON THURSDAY AND THURSDAY NIGHT.
DURING THIS TIME...THE UPPER LEVEL LOW WILL PRODUCE ANOTHER AREA OF
SURFACE LOW PRESSURE ACROSS SOUTHERN CANADA. THIS SECOND LOW WILL
PUSH ANOTHER COLD FRONT ACROSS THE AREA ON FRIDAY. COLDER AIR AND
THE TREAT FOR RAIN WILL REENTER THE PICTURE ON FRIDAY. WE COULD EVEN
SEE SOME "MAY DAY" SNOW ON SATURDAY MORNING...ESPECIALLY ACROSS THE
NORTH. THE CHANCES FOR PRECIPITATION WILL CONTINUE THROUGH THE SHORT
TERM PERIOD AS THE UPPER LOW SLOW MOVES EAST.
TEMPERATURES WILL BE ON A DOWNWARD TREND INTO THE WEEKEND. HIGH
TEMPERATURES WILL MAINLY BE IN THE 50S WITH SOME 40S POSSIBLE OVER
THE WEEKEND.
.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
LONG TERM MODELS NOT IN GOOD AGREEMENT...AND CONSENSUS WAS TO USE
THE EUROPEAN MODEL FOR THE LONG TERM FORECAST. THE LARGE STORM
SYSTEM AFFECTING THE CENTRAL PART OF THE COUNTRY IN THE SHORT TERM
IS DEPICTED OVER MANITOBA/ONTARIO/MINNESOTA/ERN NORTH DAKOTA SUNDAY
MORNING. THE MODEL INDICATES THE SYSTEM LIFTING TO THE NORTHEAST TO
HUDSON BAY ON MONDAY. COLD AIR MOVING SOUTH ON THE BACK SIDE OF THIS
SYSTEM MAY BE COLD ENOUGH FOR RAIN OR SNOW SHOWERS SUNDAY AND SUNDAY
NIGHT. ANOTHER SHORTWAVE FOLLOWING THE MAIN SYSTEM WILL BE
ASSOCIATED WITH A SLIGHT CHANCE OF SHOWERS THROUGH MONDAY.
ANOTHER LARGE STORM SYSTEM MOVES ONTO THE WESTERN CANADIAN COAST
SUNDAY NIGHT/MONDAY AND APPROACHES THE DAKOTAS ON TUESDAY. THIS
SCENARIO WOULD SUGGEST SLIGHT CHANCES OF SHOWERS MENTIONED FOR
TUESDAY NIGHT IN PARTS OF WESTERN NORTH DAKOTA...AND INTO WEDNESDAY
AND WEDNESDAY NIGHT FOR WESTERN AND CENTRAL NORTH DAKOTA.
THE TEMPERATURE FORECAST FOR THE LONG TERM IS MORE CHARACTERISTIC OF
TRANSITIONAL SEASONS LIKE SPRINGTIME. COOLER WEATHER WHEN THE STORM
SYSTEMS ARE OVER THE STATE OR JUST PAST THE STATE WILL BRING LOWS IN
THE 30S AND HIGHS IN THE 50S SUNDAY. WARMING AHEAD OF LARGE STORM
SYSTEMS WILL MEAN FORECAST HIGHS IN THE 60S TUESDAY AND WEDNESDAY.
&&
.AVIATION...
A FRONTAL BOUNDARY ASSOCIATED WITH A LARGE AND VIGOROUS LOW PRESSURE
SYSTEM TO OUR WEST WILL SWEEP THROUGH THE STATE TODAY...BRINGING A
CHANCE FOR THUNDERSTORMS BEGINNING AT KDIK AND KISN AROUND
21Z...KBIS AND KMOT AROUND 00Z...AND KJMS BY 03Z. SOUTH TO
SOUTHEASTERLY 20 TO 30 KNOT WINDS AHEAD OF THE FRONT SHOULD SHIFT TO
THE WEST AND DECREASE TO AROUND 15 KNOTS AS THE FRONT PASSES...WITH
SOME GUSTS IN THE CENTER OF THE STATE FROM KBIS TO KJMS REACHING TO
AROUND 45 KNOTS. EXPECT MOSTLY VFR CONDITIONS THROUGH THURSDAY
MORNING...WITH MVFR CONDITIONS AND GUSTY WINDS LIKELY DURING ANY
THUNDERSTORM ACTIVITY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ003-
011-019>021-034-035-042-045-046.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ004-005-012-
013-022-023-025-036-037-047-048-050-051.
&&
SHORT TERM...KJB
LONG TERM...JV
AVIATION...BPN
Hazardous weather outlook, Apr 28, 4:00 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED APR 28 2010
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED APR 28 2010 /400 AM MDT WED APR 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHEAST WINDS WITH GUSTS UP TO AROUND 50 MPH ARE EXPECTED
OVER CENTRAL AND EASTERN NORTH DAKOTA TODAY AND THIS EVENING.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
CHANCES FOR THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. A FEW
STORMS MAY PRODUCE STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NH
High Wind, La Moure
- When
- April 28, 3:39 PM CST to 3:47 PM CST
- Where
- La Moure forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Areas of showers enabled gusty mid level winds associated with a strong low pressure system over eastern Montana to reach the surface. Portions of a fence were blown down and a pole barn roof was blown off.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, April 28 to 29, 2010$100,000 · 70 kt wind · 18 events
- High Wind and Winter Weather in California, April 28 to 29, 2010$200,000 · 55 kt wind · 2 events
- Frost and Freeze in Kentucky, April 28, 201031 events
- Winter Storm in Montana, April 28 to 30, 201014 events
- Winter Storm and Winter Weather in Colorado, April 28 to 30, 201013 events
- High Wind in New Mexico, April 28 to 29, 201051 kt wind · 6 events
- Dust Storm and High Wind in Arizona, April 28 to 29, 201056 kt wind · 5 events
- High Wind and Strong Wind in Arizona, April 28, 2010$10,000 · 63 kt wind · 4 events
- Winter Weather in Utah, April 28 to 30, 20103 events
- Heavy Snow in Montana, April 28 to 30, 20103 events
- Frost and Freeze in Connecticut, April 28, 20102 events
- High Wind in Wyoming, April 28, 201056 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224425.